Wyoming, 2025

High Wind in Wyoming, January 1, 2025

January 1, 2025 · NWS CYS · 1 event in 1 county or zone

A strong surface pressure gradient lead to brief high winds occurring around the Arlington and Elk Mountain area on January 1.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong surface pressure gradient lead to brief high winds occurring around the Arlington and Elk Mountain area on January 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 1, 9:02 AM MST, 24 minutes earlier. Its key messages:

  • A Winter Storm warning remains in effect for the Sierra Madre and Snowy Ranges from 11am Wednesday though 5pm Thursday.
  • Elevated winds expected today near Arlington and along the I-80 Summit. High Wind Warnings in effect through 9pm
  • Prolonged active pattern across southeast Wyoming and western Nebraska with several chances for accumulating snow this weekend into early next week.
Area forecast discussion, Jan 1, 9:02 AM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
902 AM MST Wed Jan 1 2025

.KEY MESSAGES...

- A Winter Storm warning remains in effect for the Sierra Madre
  and Snowy Ranges from 11am Wednesday though 5pm Thursday.

- Elevated winds expected today near Arlington and along the
  I-80 Summit. High Wind Warnings in effect through 9pm

- Prolonged active pattern across southeast Wyoming and western
  Nebraska with several chances for accumulating snow this weekend
  into early next week.

&&

.UPDATE...
Issued at 858 AM MST Wed Jan 1 2025

Elevated to strong winds have been observed across the North
Snowy Range Foothills, including Elk Mountain and Arlington,
with sustained winds around 40 mph and strong wind gusts just
short of criteria. Combined with in-house model guidance close
to 60% probabilities for strong winds and gradients at 58
meters, went ahead and issued a High Wind Warning for the
Arlington zone through 9pm tonight when gradients are forecast
to ease to capture the sustained winds and periods of strong
gusts.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 318 AM MST Wed Jan 1 2025

A very cold night tonight across southeast Wyoming and western
Nebraska. Temperatures as of 09Z are sitting in the single digits to
teens with wind chills values in the single digits to negative
single digits. With the snowpack remaining over Dawes County and the
Pine Ridge, temperatures up there remain markedly cooler than
several other locations. Clouds cleared earlier this evening,
resulting in even colder temperatures than initially forecast.
However, some high clouds are slowly moving back over the region
from west to east and currently sit over Carbon County. These clouds
should act to moderate temperatures some out west and across all
locations the cloud cover drifts over. While it has been fairly
quiet overnight, this will begin to change later this morning into
the afternoon hours, especially across the higher terrain.

The forecast remains largely on track, with upper-level jet energy
pushing towards the region through the day under northwesterly flow.
Several lobes of 500mb cyclonic vorticity advection will slide
across the region, the strongest coming late tonight as the 500mb
shortwave pushes through northeastern portions of the CWA. Further
down at 700mb, a westerly 40-45kt jet is progged to develop by 12Z
this morning as height gradients strengthen ahead of the approaching
shortwave. Craig to Casper 850mb and 700mb gradients will jump up to
the mid-50s by 15Z this morning, which suggests elevated flow across
the Arlington wind prone region. Strong downward omega is expected
to develop by the early afternoon hours, with a fairly clear
mountain wave signature across the mountains. Downward omega are
currently supportive of high winds at Arlington, but at the peak in
the downward omega values, the Craig to Casper gradients have
dropped into the 40s and the 700mb jet is only around 45kts. While
in-house guidance suggests a 65% of elevated to near-high winds at
Arlington, would like to see variables better aligned in time and
space. In addition to this, low-level and mid-level lapse rate are
fairly weak, suggesting winds will not easily mix down to the
surface and produce high wind criteria gusts. Adding all of these
variables together and considering precipitation loading around
Arlington as snow showers begin, decided not to issue a high wind
warning and kept winds elevated to approaching-high wind criteria,
but not reaching it. Overall, winds will be elevated across the
Arlington wind prone zone and a rouge gust to 50kts cannot
completely be ruled out, but confidence in several gusts hitting
50kt was low so decided to not issue wind headlines. An SPS may be
needed later across the Arlington zone should wind gusts begin to
approach 50kts.

The Winter Storm Warning for the Sierra Madre and Snowy Range
remains in effect, but did extend the warning in time to expire at
00Z Friday. Recent model runs have significantly increase forcing
along the mountains through the duration of this event. Prolonged,
very moist, isentropic lift is expected to begin 18Z today and
remain so through the entire Winter Storm Warning. In addition to
this, GFS omega fields further suggest a prolonged period of
significant rising motion across the mountains, with southwesterly
flow further aiding in upslope flow along the Sierras. While
southwesterly flow would tend to shadow the Snowy Range, with the
ample moist, isentropic lift across the western portions of the CWA,
the Snowies are expected to see nearly the same snow amounts as the
Sierra. Current forecasts suggesting 12-20 inches of snow across the
mountains. Some locally higher amounts may be possible, especially
as several modes of lift all coincide across the terrain. Strong,
positive omega values remain over the mountains through 00Z Friday,
with moist isentropic lift remaining across the region. The strong
lift remaining in the mountains until 00Z Friday is the primary
reason for the extension in time of the Winter Story Warning, as a
few additional inches were expected after the original end of the
warning (18Z), but should be finished by 00Z. The isentropic lift
providing forcing for the mountains is expected to be widespread,
including the lower elevations and all the way over into the
Nebraska Panhandle. While the isentropic lift will be much stronger
over the mountains and with drier flow east of the Laramie Range
much less snow is expected across the remaining CWA. Snow totals
will be fairly low, with only a trace to half an inch expected in
the lower terrain. Westerly flow associated with downsloping east of
the Laramie Range may act to reduce snow totals, but some snow is
expected for much of the region this afternoon.

Thursday will feature continued mountain snow, as well as another
shortwave pushing through the region. This shortwave should keep
winds elevated at Arlington, with high winds not expected at this
time. Mountain snow will slowly taper off Thursday afternoon into
the evening hours as moist isentropic lift is replaced with slightly
drier, weaker isentropic lift and better jet dynamics move away from
the region. Additionally, widespread subsidence will move in,
effectively ending precipitation chances late Thursday night.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 318 AM MST Wed Jan 1 2025

Models and most ensemble members remain in reasonable agreement
with the overall long wave pattern this weekend and through
early/mid next week. Guidance continues to show persistent north
and northwest flow across Wyoming and western Nebraska as
several weather disturbances moves across the Front Range
starting as early as Saturday and continuing through late
Tuesday. This pattern typically favors colder than average
temperatures, short-duration light snow events, and breezy or
occasionally windy conditions...although winds not nearly as
strong as the last few weeks.

For Friday, dry weather is expected as a transitory ridge axis
quickly moves eastward across the Intermountain West and then
into the Front Range Friday night. Although 700mb temperatures
should climb back above zero, models show plentiful cloud cover
and upslope east to southeast winds across the region. This will
result in daytime temperatures lower than guidance in most
cases, so kept max temperatures between the 25th and 50th
percentile of the ENS/GEFS and the NBM. It will likely be pretty
windy across southeast Wyoming earlier in the day, especially
across the Arlington/Elk Mountain area, but these winds should
taper off through the afternoon.

For the weekend, we will be watching a potential storm system
developing across the Great Plains. Models are struggling with
the position and evolution of this system. Yesterday, several
models indicated this system would push across the four corners
region with cyclogenesis across the southern plains. Today's 00z
ECMWF and Canadian show a more progressive system initially (~12
hours earlier than the GFS) before it ejects into the central
plains with cyclogenesis over Kansas and southern Nebraska late
Saturday and into Sunday. Will continue to monitor this system
as we approach the weekend since Gulf moisture out ahead of the
upper level trough and a strong 120kt Pacific jet max aloft ejecting
eastward into the plains give some concern for rapid cyclogenesis
near the Front Range. However, the progressive nature of the long
wave pattern will be tough to overcome. Trended POP higher,
especially in the mountains late Saturday and into Sunday. With the
ECMWF and Canadian trending faster with the Pacific trough, lowered
max temperatures closer to average on Saturday with highs in the 30s
to low 40s. Highs on Sunday will struggle to reach freezing with
upper level flow becoming more northerly.

Regardless of the evolution of this weekend's system, several
shortwave disturbance embedded in the northerly flow aloft are
expected to impact southeast Wyoming and western Nebraska late
Sunday night through early next week. These potent disturbances
are likely to bring reinforcing shots of colder air, periods of
light snow, and occasionally brisk northerly winds. Continued
to lower temperatures next week with highs in the 20s to low
30s, and lows in the single digits and low teens. NBM and nearly
half the ensemble members appear too high with temperatures
given the weather pattern, so lowered temps closer to the 25th
percentile and blended with MOS guidance. Light snow events may
produce a few inches of snow across the area, but a major event
is unlikely in this pattern. This general pattern is expected to
continue in the extended through late next week with all models
and most ensembles showing northerly flow across the Front
Range as a major arctic blast settles over the eastern half of
the United States.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 500 AM MST Wed Jan 1 2025

A potent disturbance aloft, embedded in northwest flow, is forecast
to move across the area later today and into tonight. This
disturbance will result in windy conditions and periods of light
snow across mainly the southeast Wyoming terminals later this
afternoon through tonight.

HAZARDS/WEATHER TRENDS: VFR conditions and light winds expected over
the western Nebraska terminals with low impacts to aviation. Upper
level disturbance will mainly impact southeast Wyoming, where MVFR
or IFR conditions in light snow are possible. Kept VCSH in the TAF
for now since the timing is still uncertain. The most favorable
timing for deteriorating conditions is between 02z to 10z Thursday at
KRWL, KLAR, and KCYS where VIS down to 1 mile and CIGS around 1000
to 2000 feet AGL are possible.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 9 PM MST this evening for WYZ110.
     Winter Storm Warning until 5 PM MST Thursday for WYZ112-114.
NE...None.

&&

UPDATE...MRD
SHORT TERM...AM
LONG TERM...TJT
AVIATION...RUBIN
Hazardous weather outlook, Jan 1, 3:21 AM MST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
321 AM MST Wed Jan 1 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-021030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
321 AM MST Wed Jan 1 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Elevated winds expected today near Arlington and along the I-80
Summit, though high winds are not anticipated at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Prolonged active pattern across southeast Wyoming and western Nebraska
with several chances for accumulating snow this weekend into early
next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-021030-
Sierra Madre Range-Snowy Range-
321 AM MST Wed Jan 1 2025

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Winter Storm warning remains in effect for the Sierra Madre and
Snowy Ranges from 11am Wednesday though 5pm Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Prolonged active pattern across southeast Wyoming and western Nebraska
with several chances for accumulating snow this weekend into early
next week.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 1, 9:26 AM MST to 2:12 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple sensors recorded wind gusts above 55 MPH on December 18. The Strouss Hill WYDOT sensor on Interstate 80 recorded a maximum wind gust of 62 MPH at 2:12 PM MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223303.